How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4690
Experience:  15 yrs in practice, specialist canine/feline medicine
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

He just ate a whole bottle of melatonin, and he's 6 months,

Customer Question

He just ate a whole bottle of melatonin
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Murphy and he's 6 months
JA: Is there anything else important you think the Veterinarian should know about Murphy?
Customer: He's a golden retriever boxer mix
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 month ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 16 years of experience. I look forward to working with you.

I am sorry to hear Murphy decided to eat the whole bottle. Assuming he is probably about 40-50 lbs at this age, and that there are 100 to 200 tablets per bottle (usually around 2.5-3mg each), then the first step would be if this occurred in the past hour to induce him to vomit and bring up what we can. You can take him right now in to see his veterinarian where this can be done or you can do it at home by giving hydrogen peroxide (2 tablespoonfuls by mouth, wait 10 minutes and if nothing repeat once; if still nothing then this won't work). If it has been longer than 1-2 hours after ingestion then there may not be any reason to induce vomiting as it may be out of the stomach.

Overall not a huge worry. You may expect to see some digestive tract signs such as vomiting or diarrhea for the next 24-48 hours, and if severe then he needs to be treated by his veterinarian. He may also be slightly drowsy.

However, you need to check the bottle carefully and be sure the tablets do not have xylitol in it. If so, then this is a medical emergency and the xylitol is a huge problem. You need to rush him in to be hospitalized for this for monitoring the next day.

I am at a point I need to know what questions you have.

I hope that the information I provided has been helpful.

Please let me know if for any reason you need further clarification, have more questions, or were expecting a different type of answer.

If you received all the information you needed, then kindly submit a rating.

Customer: replied 1 month ago.
It had xlylitol as the first ingrediant, do I just bring him to my vet right now?
Expert:  Dr. Joey replied 1 month ago.

Yes, you need to proceed to the vet right now. Xylitol is a problem because it causes difficulty with glucose regulation (low glucose in particular) and requires hospitalization to monitor and regulate this.

Expert:  Dr. Joey replied 1 month ago.

I'm just following up on our conversation about your pet. How is everything going?

Dr. Joey